Steroid-induced 2015). CASE PRESENTATION A 37-years-old Malay male

Steroid-induced
glaucoma is a form of secondary open angle glaucoma that results from the use
of steroid; either by topical, inhaled, oral, intravenous, periocular, or intravitreal administration. Risk factors f1 include pre-existing primary
open-angle glaucoma, a family history of glaucoma, high myopia, diabetes
mellitus, and history of connective tissue disease especially rheumatoid
arthritis. Even though exact pathophysiology of steroid-induced glaucoma is
unknown, but studies showed that it is generally due to increased resistance of
aqueous outflow which is eventually cause the elevation of IOP. The
treatment and management for this condition includes the discontinuation usage of
steroid, or change to alternative agents such as those with less potency of steroids
like NSAID. Somehow, the standard anti-glaucoma medication is essential for
those patients who take steroid and has abnormally high IOPf2 .

BACKGROUND

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

Steroid is a group of
anti-inflammatory drugs, commonly used to treat ocular and systemic conditions
(Peter, 1998). Unmonitored use of steroids especially in eye drop formulations
is common in situations where itf3  is easily available over-the-counter,
resulting to undesirable side effects (Sonia et al., 2017). Chronic
administration of steroids in any form that lead to raised IOP may cause optic
neuropathy, a
conditioned normally termed as f4 steroid-induced glaucoma. Itf5  can occur in people of all ages and approximately one-third of
individuals, experience moderate increase in IOP after topical steroid used
(Michael, 2017). However, 5-6% of normal population develops a marked increase
of IOP after 4-6 weeks of topical steroid therapy (Tanuj et al.,2009).

Tanuj
et. al (2009) further explained that generally, the pressure inducing effect of
a topical steroid is proportional to its anti-inflammatory potency. Commonly potent
corticosteroids, like Bethamethasone, Dexamethasone, and Prednisolone have a
significant tendency to induce glaucoma. Less potent steroid such as
Fluoromethalone and Medrysone are less likely to induce IOP elevations (Zhan et
al., 1992).

Corticosteroids
cause elevation of the IOP by decreasing the facility of aqueous outflow
(Michael, 2017). Those who are having pre-existing primary open-angle
glaucoma, family history of glaucoma, high myopia, diabetes mellitus, and
history of connective tissue disease, have higher risks to get steroid-induced
glaucoma (Anjali et al., 2015). This condition is basically manageable by the
discontinuation of the drug and administration of anti-glaucoma medications till
the IOP is reduced (Leonard, 2015).

 

CASE PRESENTATION

            A 37-years-old Malay male went to
the Ophthalmology Clinic at Hospital Tengku Ampuan Afzan (HTAA) on 25th
October 2017, referred from Eyecon Optometry Kuantan, for high intraocular
pressure (IOP) and large cup disc ratio (CDR) in both eyes (BE). He claimed
that he was having conjunctivitis BE since a few weeks ago. Due to eye redness
and irritation, he used topical eye drop, Gentadexa, which was bought from
pharmacy as self-treatment without seeking any medical advices. He complained
of long-standing eye pain and redness, associated with glare and blur of vision
after using the drugs for few days. According to the information in referral
letter, IOP readings taken from Keeler Pulsair for both eyes are 30 mm Hg
@10.59 am, presented with mild conjunctival redness. From DRS Fundus Camera,
his CDR for BE are approximately 0.85 with clear and distinct disc margin. He
denied of having any allergies towards medication, and family history of both
systemic and ocular disease. He also claimed never involved in trauma and
ocular surgery.

 f1Of
what?

 f2I
don’t get you

 f3Referring
to?

 f4From
this point onwards, I am going to stop correcting your sentence.

 f5Refers
to what?